Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS Mobile, AL

September 22, 2017George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Sep 22, 2017, 5:34 PM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2017, 5:34 PM CDT (22:34 UTC)
Expired
Sep 22, 2017, 5:53 PM CDT
In force
19 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS54 KMOB 222234
SVRMOB
MSC039-111-131-222315-
/O.NEW.KMOB.SV.W.0212.170922T2234Z-170922T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
534 PM CDT FRI SEP 22 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Western George County in southeastern Mississippi...
  Southeastern Perry County in southeastern Mississippi...
  Northeastern Stone County in southeastern Mississippi...

* Until 615 PM CDT

* At 534 PM CDT, a severe thunderstorm was located 11 miles south of
  McLain, or 16 miles east of Wiggins, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  western George...southeastern Perry and northeastern Stone
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8891 3098 8878 3079 8877 3085 8898
TIME...MOT...LOC 2234Z 020DEG 0KT 3094 8888 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
008 
WWUS54 KMOB 222253
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
553 PM CDT FRI SEP 22 2017

MSC039-111-131-222303-
/O.CAN.KMOB.SV.W.0212.000000T0000Z-170922T2315Z/
George MS-Perry MS-Stone MS-
553 PM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GEORGE...SOUTHEASTERN
PERRY AND NORTHEASTERN STONE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and 
gusty winds are still possible with this thunderstorm.

LAT...LON 3099 8891 3098 8878 3079 8877 3085 8898
TIME...MOT...LOC 2251Z 020DEG 0KT 3094 8888 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:39 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 22, 3:39 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
339 PM CDT Fri Sep 22 2017

.NEAR TERM /Now Through Saturday/...An upper trough visible in water
vapor satellite imagery currently extends roughly from post-tropical
cyclone Jose off the New England coast southwest into the
northeastern Gulf. Ongoing scattered thunderstorms over the
southeastern states are being supported by strong daytime heating,
weakened static stability across the region, and upper level
divergence associated with a jet streak rotating around the western
side of the trough. Despite the dynamic support aloft, storms should
remain largely driven by heating and are thus expected to gradually
dissipate after sunset this evening. Until then, coverage will
increase into the late afternoon hours as storms drift from
northeast to southwest, with frequent cloud-to-ground lightning and
brief heavy downpours being the primary threats in the stronger
cells. Skies then clear out and light patchy fog will be possible
late tonight through sunrise Saturday. Low temps will range from the
upper 60's to around 70 inland and the low to mid 70's along the
immediate coast.

The aforementioned upper trough is bisected by a narrow ridge
building ahead of a very deep longwave trough over the western
CONUS. The northern half of the former trough, including the
remnants of Jose, are caught up and swept east over the Atlantic by
an embedded shortwave in the mid-latitude jet (currently situated
over southern Canada). The southern half is pinched off, forming a
cutoff low which then begins to push south over the southeastern
U.S. late tonight into Saturday morning. Our local area remains on
the "dry" side of this upper low Saturday afternoon and evening as
it retrogrades over southeastern Alabama and the Florida panhandle,
with only a slight chance for some isolated showers and storms
during that time. High temps reach the low 90's over southeast
Mississippi and far southwest Alabama, where less cloud cover will
allow for plenty of daytime heating. Over south central Alabama and
the western Florida panhandle, expect highs to stay a couple degrees
cooler (upper 80's to around 90) due to greater cloud cover
associated with the retrograding upper low. Look for convective
activity to increase over our area later in the weekend as the low
continues to drift to our west. /49

.SHORT TERM /Saturday night Through Monday night/...Period begins
with the aforementioned FL Panhandle mid-level upper low moving
westward. Clouds and the chance of rain both increase Saturday
night and into Sunday as the feature moves further west to be
located over coastal MS by dark on Sunday. On the east side of the
upper system is where our greatest rain chances will be. So,
Sunday expect a fairly good coverage of showers with scattered
thunderstorms from late morning on (and spreading in from the
southeast). Some of the most intense storms may produce localized
heavy rainfall given both higher absolute values of low level
moisture and moisture flux convergence (especially south of
Highway 84 and closer to the coast and also across interior SE
MS)convergence. Relatively higher rain chances continue into
Monday afternoon as regional static stabilities remain low due to
the presence of that feature. Shower and thunderstorm coverage
decreases Monday Night as the upper low moved further westward.
Temperatures will average a few degrees cooler than normal on
Sunday afternoon, but it will be muggy.

The rip current risk may climb on Sunday, as the day begins with an
increasing easterly wind. It becomes more southeasterly as the upper
low moves further west.  Eventually slightly longer period swell
will begin and there is a pronounced spring tide early next week.
The risk will remain elevated into early next week. The Surf Zone
Forecast will likely be updated later today for Sunday. /23 JMM

.LONG TERM /Tuesday Through Friday/...On Tuesday, the upper low
fills and is advected back to the east, away from the region, in the
deep-layer mean flow as the pronounced deep-layer U.S. Western
Trough advances slightly eastward into the Plains. Scattered
showers and thunderstorms linger, but coverage should be a little
less each day this period. For the remainder of the period, back
to drier conditions as ridge builds over the Gulf of Mexico
through Friday. Will have to watch exactly how the western U.S.
trough advances, forecast could change slightly for Friday. /23
JMM

&&

.MARINE...Winds and seas build slightly over the weekend as the
local pressure gradient tightens between a building ridge to the
north and Hurricane Maria east of the Bahamas. Expect east to
southeast winds of 10 to 15 knots with gusts to around 20 knots
Saturday through Sunday night. Seas build to around 2 to 3 feet over
the weekend. The gradient relaxes again heading into next week, with
easterly winds around 5 to 10 knots and seas returning to around 1
to 2 feet Monday through midweek. Showers and thunderstorms will
remain possible through the forecast period, with the greatest
coverage currently expected Saturday night through Sunday. /49

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      70  89  70  85 /  10  20  20  60
Pensacola   73  88  72  83 /  10  20  30  50
Destin      74  88  75  84 /  10  20  30  50
Evergreen   69  88  68  86 /  10  20  10  40
Waynesboro  68  90  67  86 /  20  20  10  50
Camden      69  88  68  87 /  20  20  10  40
Crestview   70  88  70  85 /  10  20  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 22, 4:54 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
454 AM CDT Fri Sep 22 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
454 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>635-650-655-670-675-231000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
454 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 22, 4:16 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
416 PM CDT FRI SEP 22 2017

ALZ263-222200-
Mobile Central AL-
416 PM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 500 PM CDT...

At 415 PM CDT, the strong thunderstorm was located 6 miles east of
Big Point, or 6 miles northwest of Grand Bay, moving southwest at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Mobile
County.

LAT...LON 3048 8840 3071 8841 3074 8830 3058 8818
      3047 8838 3047 8840
TIME...MOT...LOC 2115Z 046DEG 20KT 3056 8838
Local storm report, Sep 22, 4:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             MOBILE AIRPORT          30.68N 88.24W
09/22/2017  E0.50 INCH       MOBILE             AL   NWS EMPLOYEE

            5 MINUTES OF ROUGHLY DIME SIZE HAIL AT NWS MOBILE WITH
            THUNDERSTORM PASSAGE

&&

RROGERS
Local storm report, Sep 22, 4:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
443 PM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             MOBILE AIRPORT          30.68N 88.24W
09/22/2017  E0.75 INCH       MOBILE             AL   NWS EMPLOYEE

            5 MINUTES OF HAIL UP TO PENNY DIAMETER AT NWS MOBILE WITH
            THUNDERSTORM PASSAGE

&&

RROGERS
Special weather statement, Sep 22, 4:46 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT FRI SEP 22 2017

ALZ263-265-222230-
Mobile Coastal AL-Mobile Central AL-
446 PM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 530 PM CDT...

At 446 PM CDT, the strong thunderstorm was located over Grand Bay,
moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Grand Bay and Bayou La Batre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3022 8838 3033 8840 3035 8839 3037 8840
      3038 8841 3039 8841 3038 8840 3053 8840
      3059 8836 3051 8822 3022 8829
TIME...MOT...LOC 2146Z 026DEG 17KT 3049 8830
Special weather statement, Sep 22, 4:47 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT FRI SEP 22 2017

MSZ078-079-222215-
Stone MS-George MS-
447 PM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN GEORGE AND EASTERN STONE COUNTIES UNTIL 515 PM CDT...

At 446 PM CDT, the strong thunderstorm was located 12 miles southwest
of Lucedale, moving west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern George
and eastern Stone Counties.

LAT...LON 3091 8884 3090 8866 3073 8865 3073 8888
      3068 8889 3068 8895 3091 8897
TIME...MOT...LOC 2146Z 085DEG 8KT 3081 8875

05
Local storm report, Sep 22, 5:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
510 PM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     MOBILE AIRPORT          30.68N 88.24W
09/22/2017                   MOBILE             AL   BROADCAST MEDIA

            A FEW POWER POLES WERE SNAPPED IN HALF NEAR THE MOBILE
            AIRPORT.

&&

RROGERS

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:46 PM CDTSpecial Weather StatementMOBJackson44 min
Sep 22, 4:47 PM CDTSpecial Weather StatementMOBGeorge28 min
Sep 22, 5:45 PM CDTSpecial Weather StatementMOBStone45 min
Sep 22, 5:56 PM CDTSpecial Weather StatementMOBStone34 min
Sep 22, 6:29 PM CDTSpecial Weather StatementMOBStone31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.